The FDA recently issued a warning to the public regarding a medication made by the drug manufacturer Pfizer, Inc. According to a statement from the agency, the drug Azithromycin, carrying the brand name Zithromax, can cause irregularities in the electrical activity within the heart. This side effect can result in the following:
- ¢ abnormal heart rhythms,
- ¢ arrhythmias
- ¢ death
The drug is a widely used antibiotic that has been on the market for several years. The 250-mg tablets are often dispensed in packages of six and commonly referred to as a “Z-Pak.” However, a study published in the New England Journal of Medicine concluded the risk of death was higher when taking Zithromax than with any other similar antibiotic. Another study from Vanderbilt University produced similar results.
Patients who suffer from QT interval prolongation, low levels of potassium or magnesium in their blood, slow heart rates, or use certain medications to treat abnormal heartbeat are especially prone to these risks. These findings prompted the FDA to force Pfizer to modify the Warnings and Precautions section of the drug’s label to address the newly discovered dangers. The agency is also warning doctors to consider alternatives before prescribing Zithromax to a patient. If you would like to read the most recent FDA statement, click here. You can view the original FDA warning, which was released on May 17, 2012.
Edwards & Ragatz, P.A. is aware of how devastating a drug injury can be. We have worked on various prescription product liabilty claims. Please contact us if you feel you have been injured from this medication or any other medication.
Source: News4JAx: FDA Antibiotic may cause fatal heart rhythms